Tornadoes · United States · California · 2001
F0 tornado, Santa Maria, California, November 29, 2001
This F0 tornado ran 0.1 miles across Santa Barbara County on November 29, 2001, touching down at 11:00 AM PST and reaching 2 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 29, 2001
- Touchdown
- 11:00 AM PST (19:00 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 2 yards (2 m)
- Deaths
- 0
- Injuries
- 0
- County
- Santa Barbara County
- Touchdown point
- 34.950, -120.430
- Lift-off point
- 34.950, -120.430
- Record number
- 521
What the Weather Service recorded
A weak tornado struck in the northeast section of the community of Santa Maria. The tornado caused minor damage to three homes, but no one was injured.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the tornado touched down at Nov 29, 9:15 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 29, 9:15 AM PST, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 915 AM PST THU NOV 29 2001 COLD IS REALLY ZIPPING THROUGH OUR AREA THIS MORNING, WAY AHEAD OF SCHEDULE. JUST ISSUED AN UPDATE TO SPEED THINGS UP AND INDICATE SKIES TURNING PARTLY CLOUDY OVER THE AREA TODAY. THE FRONT MOVED IN SO FAST OVERNIGHT THAT THERE WASNT ENOUGH TIME FOR SNOW LEVELS TO RISE AS EXPECTED. AS A RESULT, SNOW DEVELOPED AT MUCH LOWER ELEVATIONS INITIALLY. PROBABLY EVEN HAD SOME FREEZING RAIN IN A FEW SPOTS DUE TO THE WARMER AIR MOVING IN ALOFT AHEAD OF THE COLD FRONT. GUSTY EAST TO NORTHEAST WINDS NOW DEVELOPING OFF POINT CONCEPTION IN RESPONSE TO THE SURFACE LOW DEVELOPING IN THE SO CAL BIGHT REGION. THESE SHOULD START TO DECREASE LATER TODAY AND TONIGHT AS THE LOW WEAKENS AND MOVES EAST. WIND ADVISORIES FOR THE REMAINDER OF OUR FORECAST AREA HAVE BEEN CANCELLED AS WINDS HAVE DROPPED OFF SIGNIFICANTLY SINCE EARLIER THIS MORNING. ANTELOPE VALLEY BRIEFLY GUSTED INTO THE LOWER 40S EARLIER BUT SPEEDS HAVE SINCE DROPPED BACK MOSTLY INTO THE 20S. LOCAL 88D VAD WIND PROFILES ALSO CONFIRM A BIG DROP OFF IN WINDS, AS DO LOCAL RAWS OBSERVATIONS. RAIN WILL BE TAPERING OFF QUICKLY TODAY WITH PARTLY CLOUDY SKIES MOST PLACES TONIGHT. MODELS SHOWS PLENTY OF HIGH LEVEL CLOUDS MOVING OVERHEAD FRIDAY. WITH SOME LINGERING LOW LVL MOISTURE, PARTLY CLOUDY SHOULD BE SUFFICIENT. WILL PROBABLY HAVE SOME DENSE FOG IN THE INLAND AREAS AS WELL. THE NEXT SYSTEM IS NOW ALSO AHEAD OF SCHEDULE BASED ON THE LAST TWO MODEL RUNS. CURRENT ZONES HAVE SPED IT UP ABOUT 12 HOURS, ARRIVING SUNDAY AFTERNOON ALONG THE CENTRAL COAST AND SUNDAY NIGHT IN LA. 12Z AVN SPEEDS THIS UP EVEN FURTHER, ARRIVING IN LA AS EARLY AS SUNDAY AFTERNOON. GIVEN THE PATTERN OF LATE, FAST IS BEST. WILL LIKELY ADJUST ZONES THIS AFTERNOON TO ACCOUNT FOR THIS FASTER TIMING. MORE DETAILS LATER. LAX +30. WOFFORD .LOX...SMALL CRAFT ADVISORY (SEE LAXCWFLAX).
In the hours before
Special weather statement, Nov 29, 5:15 AM PST, 5 hours 45 minutes before
CAZ034>041-044>047-051>054-059-087-088-292000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 515 AM PST THU NOV 29 2001 ...RAIN WILL SPREAD ACROSS THE REMAINDER OF SOUTHERN CALIFORNIA THIS MORNING... A COLD FRONT CURRENTLY PUSHING ACROSS CENTRAL CALIFORNIA WILL SWEEP SOUTHEASTWARD ACROSS THE STATE TODAY. THE FRONTAL SYSTEM HAS MOVED A BIT MORE QUICKLY THAN EARLIER ANTICIPATED...AND RAIN BEGAN ACROSS SAN LUIS OBISPO...SANTA BARBARA AND VENTURA COUNTIES EARLIER THIS MORNING. AS OF 5 AM...RAIN WAS JUST BEGINNING ACROSS PORTIONS OF LOS ANGELES COUNTY...AND WILL BECOME HEAVIER AND MORE WIDESPREAD DURING THE MORNING COMMUTE. RAIN IS EXPECTED TO TURN TO SCATTERED SHOWERS BEHIND THE FRONT ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER THIS MORNING AND GUSTY SOUTHEAST WINDS WILL SHIFT TO WEST. AS THE FRONT MOVES ACROSS VENTURA AND LOS ANGELES COUNTIES...IT IS EXPECTED TO PRODUCE A SIX TO TEN HOUR PERIOD OF LIGHT TO MODERATE RAIN...WITH SOME HEAVY DOWNPOURS FROM TIME TO TIME. RAIN IS EXPECTED TO TURN TO SHOWERS DURING THE AFTERNOON ACROSS VENTURA COUNTY...AND BY LATE AFTERNOON OR EVENING ACROSS LOS ANGELES COUNTY. RAINFALL TOTALS FROM THIS LATEST STORM ARE EXPECTED TO AVERAGE ONE HALF INCH TO ONE AND A HALF INCHES ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...WITH LOCAL TOTALS NEAR 3 INCHES IN HIGHER ELEVATIONS. ACROSS VENTURA AND LOS ANGELES COUNTIES...RAINFALL TOTALS ARE EXPECTED TO AVERAGE ONE HALF INCH TO ONE INCH...WITH LOCAL TOTALS IN EXCESS OF 2 INCHES POSSIBLE IN HIGHER TERRAIN. IN THE MOUNTAINS...SNOW LEVELS ARE EXPECTED TO AVERAGE AROUND 6500 FEET TODAY AND EARLY TONIGHT. HOWEVER...SNOW LEVELS WILL BE LOCALLY NEAR 5000 FEET THIS MORNING...ESPECIALLY ON THE NORTHERN SLOPES. TOTAL SNOW ACCUMULATIONS OF BETWEEN 3 AND 6 INCHES ARE EXPECTED THROUGH EARLY TONIGHT AT ELEVATIONS ABOVE 6500 FEET...WITH LOCAL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE ABOVE 5000 FEET. ANY SHOWER ACTIVITY IS EXPECTED TO END TONIGHT. DRY WEATHER IS FORECAST ACROSS CENTRAL AND SOUTHERN CALIFORNIA FRIDAY AND SATURDAY. ANOTHER STORM WILL LIKELY BRING RAIN TO THE AREA BY SUNDAY AFTERNOON. BRUNO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Vandenberg AFB, CA (KVBG), 12:00Z
7.0 hours before the tornado, 25 km from the path. November 29, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -51464 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 600 m²/s²
- 0-3 km storm-relative helicity
- 736 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Vandenberg AFB, CA (KVBG), 00:00Z
5.0 hours after it, 25 km from the path. November 30, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104869 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Santa Maria Public (SMX), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:51 UTC | 58 | 51 | 220° 4 kt | 1013.2 | ||
| 18:51 UTC | 56 | 51 | 270° 8 kt | 1013.5 | ||
| 19:51 UTC | 58 | 52 | 260° 8 kt | 1013.2 | -RA | |
| 20:51 UTC | 57 | 48 | 290° 12 kt | 1012.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.